Winter Weather, Castro
- When
- December 13, 3:00 AM CST to 11:00 AM CST
- Where
- Castro forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
A potent, but moisture starved, upper level storm system traversed the South Plains region on the morning of the 13th. As the system passed it carried in colder air on gusty northerly winds.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A potent, but moisture starved, upper level storm system traversed the South Plains region on the morning of the 13th. As the system passed it carried in colder air on gusty northerly winds. In addition, it was able to squeeze out a quick shot of moisture, primarily across the southern Texas Panhandle. Temperatures cooled enough that most of this precipitation fell in the form of snow. The system tracked steadily east-southeastward through the day. Most of the snow fell during the morning hours. The wintry precipitation quickly diminished and shifted east with the system during the afternoon hours.
Snowfall reports are from NWS cooperative weather observers and public reports:
2.1 inches at Tulia (Swisher County), 2.0 inches at Memphis (Hall County), 1.5 inches at Silverton (Briscoe County), 1.0 inch at Floydada (Floyd County), Childress (Childress County), Vigo Park (Swisher County), and Hart (Castro County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 12, 10:51 PM CST, 4 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1051 PM CST Sat Dec 12 2020 .AVIATION... VFR conditions should persist through at least the first 6 hours of the TAF period. An upper-level low is expected to be centered over the Texas Panhandle by mid-morning. This low will bring the potential for rain and/or snow to all terminals. Prob30 and Tempo groups have been added to the TAFs to indicate the potential for precipitation and LVFR/IFR conditions. Chances of precipitation are higher at KCDS, so we went ahead and added an FM group. Along with the potential for precipitation, winds will be gusty with the passage of this system. Northerly winds of 25 mph gusting to 35 mph will be possible early in the afternoon into the evening hours. Kendrick && .PREV DISCUSSION... /issued 207 PM CST Sat Dec 12 2020/ SHORT TERM... We are still on track with the potential for some wintry weather across portions of the forecast area from late tonight through Sunday morning. The storm system that will bring this touch of winter is deepening as it moves over the Great Basin today. The upper trough is still progged to close off a low at its base just east of the 4-corners with the closed low then progged to move from near ABQ early Sunday morning to near PVW late Sunday morning and then exiting the region down the Red River valley Sunday afternoon. As is typically expected with this type of system, there is likely to be a fairly sharp cutoff on the southern extent of the precipitation field which would mean the best chances for precip will come for areas north of a Muleshoe to Plainview to Guthrie line. The biggest questions are one that were mentioned by the previous shift: how rich will the moisture be in the snow formation area aloft and at what temperature will this area be (affecting snow type and hence potential snow amounts) followed by what will the near-surface temperature profile look like? Regarding the latter, strong cold advection expected to commence around or a little after sunrise across the northern zones which will help areas on the caprock be solidly enough below 32F to think that all snow is favored there while off the caprock precip may start as rain, but assuming a heavy enough period of snow there the potential exists for a changeover to snow, even if temperatures remain in a range from 33F to 35F. The former questions remain a little harder to answer. Further north into the Panhandle where dynamics will be stronger and temperatures aloft a bit colder might be a little more clear cut, but across the northern rows of the Lubbock forecast area it's still a question mark. Typically the smaller and lighter snowflakes predominate closer to the track of the low on the south end of the precip field, but there is often the potential for some areas of predominately dendritic growth. End result is a forecast favoring the lower end snowfall amounts, i.e., 1" or less, but with the potential for some isolated 1-2" amounts. These heavier amounts might favor along the rim of Palo Duro Canyon southward toward Silverton where a northeast upslope flow might help enhance snowfall followed by areas from Memphis to Childress where the system may be able to tap into a little better moisture and higher QPF is forecast. For now, uncertainties will outweigh any merits toward the issuance of a winter weather advisory. Other item to note is the healthy pressure rises behind tomorrow morning's cold front. Wind speeds mid-morning to at least mid- afternoon will be pushing advisory criteria. Still time to get this part of the forecast fine-tuned before needing to issue said advisory. LONG TERM... An energetic polar jet and progressive upper-air pattern will continue across the CONUS next week, while our forecast area looks to remain on the southern fringe of shortwaves passing through the flow. Sunday night/Monday morning will be quite chilly across the forecast area as skies clear out and a cold, dry surface high temporarily settles in across the region. Lows will be mainly in the teens to lower 20s. However, due to the progressive pattern with the next shortwave quickly digging through the Great Basin toward the Four-corners region, low-level winds will quickly return to the south on the Caprock Monday as lee cyclogenesis occurs. High temperatures will rebound into the 40s to lower 50s - still a bit on the cool side for mid December. The next shortwave is expected to close off at 500 mb and take a similar track to Sunday's storm, but the current indications are that it will track just a little farther north, enough to keep the main impacts north of our forecast area. Although if is possible that even on this track it could bring some light precip to the far Southern Panhandle, perhaps favoring Hall and Childress Counties as the upper low tracks SEwd. Low-level moisture will continue to be lacking, but we may wring out a light wintry mix across nrn portions of those counties. Another cold front will accompany this system, bringing gusty N-NW winds and colder temperatures again. After a cold start Wed morning, we'll see a warming trend Wednesday through Friday as shortwave ridging slides across the area downstream of the next system moving through the inter-mountain west. This system is progged to emerge over the high plains late Friday into Saturday - but at this time the dynamics and cold advection with this system appear to be weaker than the previous two - and we don't anticipate any significant impact across the forecast area, aside from a modest cool-off. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/10
Hazardous Weather Outlook National Weather Service Lubbock TX 203 PM CST Sat Dec 12 2020 TXZ021>044-132015- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 203 PM CST Sat Dec 12 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Generally light snowfall is expected to develop mainly across areas to the north of a Muleshoe to Paducah line between 6 AM and noon Sunday. Accumulations will mostly be less than 1/2 inch, however some localized 1 to 2 inch accumulations are possible, especially for areas from Happy to Silverton. Sustained winds on Sunday may exceed 30 mph for a few hours across the western portions of the extreme southern Texas Panhandle and South Plains. Windy conditions will be possible again on Tuesday.
The national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928737, 928738, 928739, 928740, 928741, 928742.